Fentanyl is an opioid substance that is highly potent and addictive. Addiction and overdose of fentanyl can be deadly, so a person struggling with a fentanyl-related problem must seek treatment at an opioid rehab center immediately.
It’s never too late for treatment. However, the earlier help is sought, the better the chances of a positive and lasting substance-free outcome. If you or someone you know is struggling with fentanyl addiction, contact Promises Behavioral Health at 844.875.5609 for help.
What Is Fentanyl?
Fentanyl is an opioid, but it’s not a natural substance—it’s synthetically created in a laboratory. Its original purpose is to help people manage severe pain. However, it also produces a euphoric effect that, unfortunately, leads many people to use it repeatedly. Even in small doses, fentanyl can be dangerous and addictive. On the street, it’s often mixed with other substances like cocaine and heroin, making it even more complex and potentially lethal.
Fentanyl works by binding to opioid receptors in a person’s brain. The receptors have the task of perceiving pain. However, they also influence a person’s mood, consciousness, and breathing.
When fentanyl binds to these receptors, it blocks pain signals and interrupts their path to the brain. Unfortunately, it also slows down a person’s heart rate and breathing. These physiological effects are what produce fentanyl overdose symptoms.
What Are the Signs of a Fentanyl Overdose?
The symptoms of a fentanyl overdose differ between people, but they are all dangerous. Some of the more common fentanyl overdose symptoms can include the following:
- Major confusion
- Difficulty forming thoughts into words
- Loss of consciousness
- A weak pulse
- Pinpoint, unreactive pupils
- Blue fingernails or lips that signify a lack of oxygen
- Severe drowsiness
- Slurred speech
- Seizures and convulsions
A fentanyl overdose is a medical emergency that requires immediate medical attention. If you notice that someone is displaying signs of a fentanyl overdose, call 911 without delay.
Treatment Options for Fentanyl Abuse and Overdose
The immediate emergency treatment for a fentanyl overdose is to administer naloxone. Naloxone is a medication that can reverse the effects of opioids. It is available as an injection and a nasal spray and can be given by anyone. There are no adverse side effects to this emergency treatment.
Since fentanyl is a powerful opioid that is often used illegally, time is of the essence when a person has a substance use disorder that involves this drug. It can be fatal in small doses, but numerous treatment options are available to help individuals get on the road to recovery.
Three of the most effective treatment options include counseling and therapy, support groups, and medication-assisted treatment (MAT).
Counseling and Therapy
Therapy can help individuals understand their substance use and develop coping mechanisms for dealing with triggers, habits, and cravings. Different types of therapy include cognitive-behavioral therapy (CBT) and dialectical behavior therapy (DBT).
A powerful part of recovery is the presence of a strong support group in a safe space. This space enables people to connect with others walking the same path to recovery. Members of support groups offer support, encouragement, and above all else, hope.
When counseling and other therapies are combined with medication, this treatment can boost an individual’s chances of successful recovery. Naltrexone, methadone, and buprenorphine are some medications that can reduce withdrawal symptoms and cravings as a person works through treatment.
Find Fentanyl Addiction Treatment with Promises Behavioral Health
Fentanyl can be dangerous when improperly used, but it’s important to remember that help is available and treatment works. If you or a loved one is struggling with an addiction to fentanyl or any other opioid or substance, contact Promises today at 844.875.5609 to find out how we can help.